Since JCAHO began tracking sentinel events over three years ago, 12 cases related to transfusion reactions have been reviewed. Ten of the 12 cases resulted in death. Eleven of the 12 were hemolytic reactions; one reaction was an infectious reaction. Eleven of the reactions occurred in hospitals within the high risk areas of the operating room, emergency department and intensive care units.
Each case was reviewed for root causes. Incomplete patient/blood verifications were identified in eight of the 12 cases. Three cases involved handling or processing samples, or units of blood, for more than one patient at the same time in the same location. In all but one case, there were multiple failures to follow established procedures, usually involving verification of the patient identity and correct unit of blood for that patient. Other root causes identified included:
JCAHO has reviewed 89 cases of medication errors since 1995. Medication errors are one of the most common cause of avoidable harm to patients in health care organizations. A recent study by the Institute for Safe Medication Practices revealed that the majority of medication errors resulting in patient death or serious injury were caused by a specific list of medications. High-alert medications are those that have the highest risk of causing injury when misused. The top five high-alert medications are: insulin; opiates and narcotics; injectable potassium (chloride or phosphate); intravenous anticoagulants (heparin), and sodium chloride solutions with concentrations above 0.9%.
For questions related to this alert, contact Education, Practice and Research: 518.782.9400, ext. 282